Alert archive / Maryland / Tornado Warnings in 2017

Tornado Warning 9, NWS Baltimore/Washington

August 7, 2017Saint Mary's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 7, 2017, 3:19 PM EDT for Saint Mary's County, Maryland. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:19 PM EDT (19:19 UTC)
Expired
Aug 7, 2017, 3:31 PM EDT
In force
12 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Saint Mary's County, MD

The radar

The Dover AFB radar (KDOX), 116 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

028 
WFUS51 KLWX 071919
TORLWX
MDC037-071945-
/O.NEW.KLWX.TO.W.0009.170807T1919Z-170807T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
319 PM EDT MON AUG 7 2017

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Southeastern St. Marys County in southern Maryland...

* Until 345 PM EDT
    
* At 319 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Saint George Island, moving northeast at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern St. Marys County, including the following locations:
  Scotland, Saint Inigoes, Dameron and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3806 7641 3809 7649 3813 7653 3823 7634
      3810 7631
TIME...MOT...LOC 1919Z 240DEG 31KT 3811 7644 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
826 
WWUS51 KLWX 071931
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
331 PM EDT MON AUG 7 2017

MDC037-071941-
/O.CAN.KLWX.TO.W.0009.000000T0000Z-170807T1945Z/
St. Marys MD-
331 PM EDT MON AUG 7 2017

...THE TORNADO WARNING FOR SOUTHEASTERN ST. MARYS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

LAT...LON 3806 7641 3809 7649 3813 7653 3823 7634
      3810 7631
TIME...MOT...LOC 1931Z 240DEG 31KT 3817 7633 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:50 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 7, 2:50 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Mon Aug 7 2017

.SYNOPSIS...
Low pressure will move east across the area this afternoon.
High pressure will then build across the area Tuesday through
Wednesday before settling offshore Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak surface low pressure analyzed near Charlottesville this
afternoon. This low will be tracking east across the Bay and
onto the Eastern Shore. The main swath of precipitation,
supported by isentropic upglide, is located ahead of the
low...and is moving onto the Delmarva at this time. The focus
now turns to what can develop in the wake of this precip.

HRRR/RAP have backed off on convective development this
afternoon. However, with breaks in the cloud cover, 500-1000
J/kg of CAPE along and south of the stalled boundary (central
Virginia/southern Maryland), sufficient shear and backed flow in
vicinity of the track of the low...would not want to downplay
convective potential this afternoon.

Light radar echoes evident stretching all the way back into
Tennessee...and in the current environment, additional
development can erupt. Still suspect it will...as supported by
NAM/GFS. Don't quite buy their areal coverage, but like the idea
that there will be more showers/thunderstorms (scattered to
perhaps numerous coverage) this afternoon into early evening.
And with precipitable water still around 2 inches, heavy rain
still possible as well. Will be holding onto the Flash Flood
Watch until its clear that the threat has ended.

Trends will decrease later this evening (after dark), but that
will be the opportunity for support from vorticity and right
rear quad of the upper jet. Therefore, am backing off PoPs in
gradual increments. As additional waves potentially move along
the stalled boundary, its possible that showers could linger
across southern Maryland until dawn.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Like the previous forecast, am preserving a chance of precip
Tuesday morning across southern Maryland in case a slower
solution verifies. Otherwise, high pressure will be the main
weather feature Tuesday into Wednesday. Clearing skies on
Tuesday; mostly sunny Wednesday. Temperatures pleasantly below
normal.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Long term starts dry with a front stalled south of our area and
high pressure off the coast. The front will lift north on
Friday increasing the chance of showers and t-storms. Some
guidance suggests that the front will stall and weaken near us
into Saturday before another front moves through late on Sunday.
This scenario maintains the possibility of showers and t-storms
through the weekend, and then drier on Monday. There still
uncertainty on this as some other guidance keeps drier
conditions during the weekend, it will all depend on the
boundary. High temperatures will be in the 80s for most areas,
70s at higher elevations.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Ceilings and vsbys bouncing between IFR and MVFR this afternoon.
These trends likely to continue into the evening. Can't rule out
an additional shower or thunderstorm either, but specific
terminal placement problematic.

A return to VFR likely overnight. The only mitigating factor
would be clouds parting too soon with moist ground and light
winds; fog would result in that instance.

VFR Tuesday though Wednesday under high pressure. VFR conditions
expected on Thursday into Thursday night as well. Periods of
showers and thunderstorms possible Friday into Saturday as front
approaches our region causing periods of sub-VFR conditions.

&&

.MARINE...
Threat for Small Craft Advisory continues across the mid Bay/
mouth of the Potomac. The opportunity will actually increase a
bit by tonight, as low pressure pulls offshore permitting better
mixing in northwest flow. The gradient will gradually decrease
Tuesday afternoon/evening as high pressure builds.

Dry conditions expected Thursday into Thursday night. Periods
of showers and/or thunderstorms possible Friday into Saturday as
front approaches. Wind gusts are expected to stay below the
small craft advisory criteria.
&&

.HYDROLOGY...
Precipitable waters around 2 inches this afternoon. In the wake
of this morning's rain, a swath of 1 to 1.5 inches fell across
the southern section of the forecast area. With the potential
for additional showers/thunderstorms late today/early this
evening, will be holding onto the Flash Flood Watch until the
threat has ended.

&&

.TIDES/COASTAL FLOODING...
Water levels running about a foot above astronomical normals.
Don't anticipate levels dropping until the day Tuesday. The
upcoming tide cycle is the lower of the two astronomically, so
do not expect flooding...although Action Stages likely to be
reached. SGSM2 will be within an inch or two, so vigilance
still encouraged. The overnight tide cycle is the bigger
concern, when minor flooding possible. Sufficient uncertainty
abounds, so will not be raising Advisories at this time.
Instead, will let the current tide cycle play out first.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ006-011-
     013-014-016>018-504-506>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory until 11 AM EDT Tuesday for ANZ532>534-
     537-540>543.

&&

SYNOPSIS...RCM/HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...IMR/HTS
MARINE...IMR/HTS
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 7, 11:39 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1139 AM EDT Mon Aug 7 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1139 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect from 9 AM to 10 PM today and
tonight for the Washington DC and Baltimore MD metro areas as
well as southern Maryland and the Fredericksburg area. Though not
as likely outside the watch area, localized heavy rainfall may
result in isolated instances of flooding.

Isolated severe thunderstorms with damaging wind gusts are also
possible...mainly east of the I-95 corridor today into this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1139 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect from 9 AM to 10 PM today and
tonight for the Washington DC and Baltimore MD metro areas as
well as southern Maryland. Though not as likely outside the watch
area, localized heavy rainfall may result in isolated instances of
flooding, mainly along and east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

HTS

Nearby

Tornado Warnings in Maryland, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.